Missouri, 2012

Hail and Damaging Winds in Missouri, August 4, 2012

August 4, 2012 · NWS SGF · 47 events in 16 counties and zones

A cold front moving across the area caused a cluster of strong to severe storms to develop across southwest Missouri which produced wind damage and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$288,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving across the area caused a cluster of strong to severe storms to develop across southwest Missouri which produced wind damage and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 2:56 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 2:56 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SAT AUG 4 2012

UPPER LEVEL TROUGH CURRENTLY TRANSITING THE NORTHERN PLAINS IS
PUSHING A COLD FRONT INTO THE REGION. SURFACE FRONT CURRENTLY
EXTENDS FROM EASTERN IOWA TO CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS. THE STATIONARY FRONT THAT HAS BEEN SETTING ACROSS THE AREA
THE PAST FEW DAYS IS CURRENTLY MOVING NORTHWARD AS A WARM FRONT
ACROSS CENTRAL ILLINOIS.

CLOUDS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT IN THE WARM AIR
ADVECTION ZONE ACROSS THE EASTERN 2/3RDS OF THE CWA. WHERE THERE
ARE BREAKS IN THE CLOUDS...TEMPERATURES ARE ALREADY APPROACHING
100 DEGREES.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

MODELS HAVE THE FRONT MOVING INTO THE AREA THIS AFTERNOON INTO
TONIGHT. MLCAPE VALUES OF 1500-2500 J/KG CURRENTLY OVER THE AREA
BUT WITH H7 TEMPERATURES IN THE 12-14C RANGE...ATMOSPHERE REMAINS
CAPPED. WILL PROBABLY TAKE THE FRONT MOVING INTO THE AREA TO
FINALLY BREAK THE CAP AND INITIATE STORMS. WITH INVERTED-V
SOUNDINGS AND GOOD DOWNDRAFT CAPE...PRIMARY THREAT WILL BE
DAMAGING WINDS WITH THESE STORMS. EXPECT CONVECTION TO BE OF A
SCATTERED NATURE...SO MOST LOCATIONS WILL PROBABLY SEE NO MORE
THAN 0.50 INCHES OF RAINFALL AT BEST.

FRONT THEN MOVES THROUGH THE AREA BY SUNDAY MORNING ALLOWING
SLIGHTLY COOLER AND DRIER AIR TO MOVE OVER THE REGION.
TEMPERATURES BY MONDAY WILL BE CLOSER TO SEASONAL NORMALS WITH
LOWS IN THE LOW TO MID 60S AND HIGHS IN THE LOW 90S.

GAEDE

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

UPPER LEVEL HIGH THEN RETROGRADES AND BUILDS WESTWARD ALLOWING THE
REGION TO GET INTO NORTHWEST FLOW AND SLIGHTLY COOLER
TEMPERATURES. WILL ALSO SEE SOME WAVES COME UP AND OVER THE HIGH
MID TO LATE WEEK. NOT CARRYING ANY CHANCE POPS AT THIS TIME.

GAEDE

&&

.AVIATION...

FOR THE 18Z TAFS...A COLD FRONT WILL MOVE THROUGH THIS EVENING
WITH A WIND SHIFT EXPECTED TONIGHT. SOUTHWESTERLY WINDS SOMEWHAT
GUSTY THIS AFTERNOON WILL SHIFT TO NORTH-NORTHWEST LATE THIS
EVENING FOLLOWING THE FRONT. EXPECT SOME SCATTERED CONVECTION WITH
THE PASSAGE OF THE FRONT WITH BRIEF DROPS IN VIS AND CEILINGS WITH
HEAVIER SHOWERS AND STORMS. OTHERWISE VFR SHOULD BE THE RULE OF
THUMB OUTSIDE OF STORMS.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     078>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-
     088-093-101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-088-093-
     101.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-
     101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, Aug 4, 3:11 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SAT AUG 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
411 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  EXTREME EXCESSIVE HEAT RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE MIDDLE 90S TO
AROUND 108 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE
NORTH. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO
THE SIZE OF QUARTERS.

AN ELEVATED TO SIGNIFICANT FIRE WEATHER RISK WILL OCCUR TODAY
WITH THE MOST SIGNIFICANT CONDITIONS IN FAR SOUTHEAST KANSAS AND
FAR SOUTHWEST MISSOURI CLOSE TO THE OKLAHOMA STATE LINE. GUSTY
SOUTHWEST WINDS AHEAD OF AN APPROACHING FRONT WILL COMBINE WITH
DRY VEGETATION IN AREAS THAT HAVE NOT RECEIVED SIGNIFICANT RECENT
RAINFALL TO PRODUCE DANGEROUS OUTDOOR BURNING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL RANGE FROM THE LOWER 90S TO THE HIGHER 90S ON
AN AFTERNOON BASIS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Aug 4, 4:11 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT SAT AUG 4 2012

KSZ101-042300-
CHEROKEE KS-
511 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
600 PM CDT...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAULKNER...OR 7 MILES EAST OF CHETOPA...
MOVING NORTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...LAWTON...LOWELL...MELROSE...NEUTRAL...RIVERTON
AND TREECE.

LAT...LON 3725 9462 3702 9461 3700 9462 3699 9500
      3700 9507 3700 9508 3710 9508
TIME...MOT...LOC 2211Z 242DEG 26KT 3708 9495

GRIFFIN
Local storm report, Aug 4, 4:17 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 S FAULKNER            37.07N 95.01W
08/04/2012  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

WISE
Special weather statement, Aug 4, 4:28 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SAT AUG 4 2012

MOZ081-092-042300-
LACLEDE MO-WRIGHT MO-
528 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WRIGHT AND SOUTHEASTERN
LACLEDE COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF COMPETITION...OR 17 MILES SOUTH
OF LEBANON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COMPETITION AND LYNCHBURG.

LAT...LON 3764 9225 3741 9225 3737 9258 3746 9263
TIME...MOT...LOC 2229Z 251DEG 28KT 3746 9254

GRIFFIN
Special weather statement, Aug 4, 4:45 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SAT AUG 4 2012

MOZ088-093-042330-
JASPER MO-NEWTON MO-
545 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTH CENTRAL JASPER
COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SENECA...OR 10 MILES
SOUTHEAST OF BAXTER SPRINGS...MOVING EAST AT 35 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ATLAS...CLIFF VILLAGE...DENNIS ACRES...
DIAMOND...DUENWEG...DUQUESNE...FIDELITY...GRANBY...LEAWOOD...
NEOSHO...NEWTONIA...RACINE...REDINGS MILL...RITCHEY...SAGINAW...
SENECA...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SHOAL CREEK
ESTATE...SILVER CREEK...SOUTHERN JOPLIN AND STARK CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 23 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NEWTON AND SOUTHERN JASPER COUNTIES...INCLUDING SENECA...
DIAMOND AND GRANBY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 9463 3703 9461 3715 9423 3681 9415
      3680 9463
TIME...MOT...LOC 2245Z 256DEG 29KT 3691 9462

GRIFFIN
Local storm report, Aug 4, 4:56 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 W CRESTLINE           37.17N 94.72W
08/04/2012                   CHEROKEE           KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS POWER POLLS DOWN
            APPROXIMATELY 1 MILE WEST OF CRESTLINE ON US-160.

&&

KURTZ
Local storm report, Aug 4, 5:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 W CRESTLINE           37.17N 94.74W
08/04/2012                   CHEROKEE           KS   EMERGENCY MNGR

            15 TO 25 POWER POLES WERE DOWNED FROM 2 MILES WEST OF
            CRESTLINE TO CRESTLINE.

&&

WISE

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 4, 5:02 PM CST
Where
Douglas County, 1.3 mi ENE of Dogwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.040, -92.830

Nickel sized hail and estimated wind gusts up to 60 mph was reported.

Thunderstorm Wind, Jasper

When
August 4, 5:12 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.080, -94.510

Law enforcement reported several power lines down and power outages around the city.

Thunderstorm Wind, Newton

When
August 4, 5:12 PM CST
Where
Newton County, 1.49 mi NNW of Saginaw
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.040, -94.490

Law enforcement reported several power lines and trees down around the city with power outages.

Hail, Christian

When
August 4, 5:25 PM CST
Where
Christian County, 1.8 mi ENE of Chestnutridge
Measured
0.75 in hail
Reported by
Public
Coordinates
36.840, -93.220

Thunderstorm Wind, Douglas

When
August 4, 5:30 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.950, -92.660

A tree was blown down onto power lines.

Thunderstorm Wind, Jasper

When
August 4, 5:35 PM CST
Where
Jasper County, 1.3 mi ENE of Jasper
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.340, -94.300

Numerous power poles and trees blown down in the city of Jasper. Power lines and poles were blown down across Highway 71 causing traffic to back up. Several tin roof structures were either peeled off or blown completely off structures. Several downtown businesses had their windows blown out.

Thunderstorm Wind, Greene

When
August 4, 5:55 PM CST
Where
Greene County, 3.22 mi NNW of Ebenezer
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.370, -93.350

An off duty NWS employee reported 60 mph wind gusts.

Hail, Lawrence

When
August 4, 6:05 PM CST
Where
Lawrence County, 0.88 mi SE of Miller
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -93.840

Hail, Lawrence

When
August 4, 6:10 PM CST
Where
Lawrence County, 1.79 mi ESE of Miller
Measured
1.5 in hail
Reported by
Public
Coordinates
37.210, -93.820

Thunderstorm Wind, Lawrence

When
August 4, 6:10 PM CST
Where
Lawrence County, 0.62 mi ESE of Miller
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.216, -93.840

Numerous trees and power lines were blown down around the town of Miller. The high school bleachers at the football field were blown across the field. The high school scoreboard was completely blown down and destroyed.

Thunderstorm Wind, Dade

When
August 4, 6:15 PM CST
Where
Dade County, 3.02 mi SW of Hulstan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.420, -93.790

Several trees and power lines were blown down.

Thunderstorm Wind, Greene

When
August 4, 6:25 PM CST
Where
Greene County, Ash Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.320, -93.580

A tree was blown down across Highway 160.

Thunderstorm Wind, Lawrence

When
August 4, 6:25 PM CST
Where
Lawrence County, 0.55 mi E of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.250, -93.660

A large tree was blown down.

Thunderstorm Wind, Greene

When
August 4, 6:25 PM CST
Where
Greene County, 0.69 mi N of Ash Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -93.580

A trained weather spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Greene

When
August 4, 6:28 PM CST
Where
Greene County, Ash Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.320, -93.580

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Phelps

When
August 4, 6:32 PM CST
Where
Phelps County, 1.49 mi SSE of Dillon
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.950, -91.710

A storm chaser reported wind gusts up to 60 mph.

Thunderstorm Wind, Taney

When
August 4, 6:34 PM CST
Where
Taney County, 2.35 mi SSE of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.750, -92.880

A large tree was blown down blocking Highway 125.

Hail, Texas

When
August 4, 6:35 PM CST
Where
Texas County, 0.88 mi NW of Huggins
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.330, -92.210

Thunderstorm Wind, Dade

When
August 4, 6:45 PM CST
Where
Dade County, 0.69 mi N of Emmet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.340, -93.700

Several large tree branches were blown down.

Thunderstorm Wind, Greene

When
August 4, 6:50 PM CST
Where
Greene County, 2.14 mi NNE of Springfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.230, -93.290

A flatbed trailer was blown 20 yards at the Ozark Empire Fair Grounds.

Thunderstorm Wind, Texas

When
August 4, 6:51 PM CST
Where
Texas County, 0.55 mi E of Houston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.330, -91.960

Numerous large tree limbs were blown down.

Thunderstorm Wind, Taney

When
August 4, 6:55 PM CST
Where
Taney County, 2.16 mi NE of Ike
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.770, -93.240

Numerous trees were blown down with one home damaged near Goodnight Hollow and Round Mountain Roads. One person had minor injuries.

Thunderstorm Wind, Greene

When
August 4, 6:58 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.200, -93.290

A traffic signal light was blown down on the north side of the city.

Thunderstorm Wind, Polk

When
August 4, 6:58 PM CST
Where
Polk County, 2.65 mi SE of Van
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.540, -93.270

Amateur radio reported wind gusts up to 60 mph.

Thunderstorm Wind, Polk

When
August 4, 7:01 PM CST
Where
Polk County, 2.65 mi SE of Van
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.540, -93.270

The public estimated wind gusts up to 60 mph and several trees blown down.

Thunderstorm Wind, Greene

When
August 4, 7:05 PM CST
Where
Greene County, 1.49 mi SSW of Nichols
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.200, -93.380

A large tree was blown down at a public golf course off Chestnutt Expressway.

Thunderstorm Wind, Dallas

When
August 4, 7:08 PM CST
Where
Dallas County, 0.69 mi N of Olive
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -93.150

Trained weather spotter estimated wind gusts up to 60 mph.

Thunderstorm Wind, Greene

When
August 4, 7:12 PM CST
Where
Greene County, 1.1 mi E of Nichols
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.220, -93.350

A storm spotter estimated wind gusts up to 70 mph on the northwest side of town near I-44 and Kearney Street.

Hail, Newton

When
August 4, 7:19 PM CST
Where
Newton County, 0.88 mi NE of Wentworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.990, -94.070

Thunderstorm Wind, Polk

When
August 4, 7:30 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.460, -93.270

A few trees were blown down along Highway H.

Thunderstorm Wind, Greene

When
August 4, 7:40 PM CST
Where
Greene County, Strafford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -93.120

A tree was blown down.

Thunderstorm Wind, Lawrence

When
August 4, 7:40 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.100, -93.820

Two large trees were blown down.

Thunderstorm Wind, Ozark

When
August 4, 7:40 PM CST
Where
Ozark County, 0.89 mi NE of Toccoa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.760, -92.220

Several large tree branches and power lines were blown down.

Thunderstorm Wind, Lawrence

When
August 4, 7:40 PM CST
Where
Lawrence County, 2.6 mi ESE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.080, -93.790

Several large trees were blown down.

Thunderstorm Wind, Christian

When
August 4, 7:45 PM CST
Where
Christian County, 0.69 mi S of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -93.220

A large tree was blown down.

Thunderstorm Wind, Wright

When
August 4, 7:52 PM CST
Where
Wright County, 1.77 mi SW of St George
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.360, -92.470

Power lines were blown down across the road an Cope Drive near State Highway Z.

Thunderstorm Wind, Maries

When
August 4, 7:55 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -91.950

A trained weather spotter reported wind gusts up to 60 mph and nickel sized hail.

Thunderstorm Wind, Christian

When
August 4, 7:56 PM CST
Where
Christian County, Highlandville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.930, -93.280

The public estimated up to 60 mph wind gusts and penny sized hail.

Hail, Maries

When
August 4, 7:57 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
0.88 in hail
Reported by
Public
Coordinates
38.190, -91.950

Thunderstorm Wind, Christian

When
August 4, 8:04 PM CST
Where
Christian County, Highlandville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
36.930, -93.280

A large tree was blown down onto a house causing significant damage to the house.

Thunderstorm Wind, Phelps

When
August 4, 8:05 PM CST
Where
Phelps County, Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -91.770

Several large branches were blown down at the city park.

Thunderstorm Wind, Greene

When
August 4, 8:06 PM CST
Where
Greene County, Republic
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.120, -93.480

A trained weather spotter reported wind gusts up to 60 mph.

Thunderstorm Wind, Christian

When
August 4, 8:21 PM CST
Where
Christian County, 2.61 mi ESE of Keltner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -92.910

Several large trees were blown down.

Thunderstorm Wind, McDonald

When
August 4, 9:33 PM CST
Where
McDonald County, 1.11 mi E of Mt Shira
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -94.450

A sheriff deputy reported 60 to 70 mph wind gusts south of Lanagan. He said that the wind gusts nearly blew him off the roadway.

Thunderstorm Wind, McDonald

When
August 4, 9:35 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.590, -94.380

A sheriff deputy estimated wind gusts up to 60 mph north of Pineville.

Thunderstorm Wind, McDonald

When
August 4, 9:35 PM CST
Where
McDonald County, 0.69 mi S of Pineville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.590, -94.380

Several trees were blown down.

Thunderstorm Wind, Greene

When
August 4, 11:24 PM CST
Where
Greene County, Republic
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.120, -93.480

Amateur radio reported wind gusts up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388497, 388487, 388489, 388475, 388490, 388491, 388510, 388476, 388477, 388536, 388492, 388493, 388495, 388501, 388498, 388533, 388522, 388478, 388523, 388502, 388506, 388515, 388499, 388505, 388500, 388525, 388504, 388526, 388479, 388507, 388508, 388509, 388527, 388530, 388528, 388529, 388512, 388511, 388481, 388521, and more.